Renal Papillary Necrosis (RPN) induced by Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) can occur as a chronic or acute nephropathy. RPN is an uncommon clinical syndrome, which causes permanent damage to the renal parenchymal tissue. Both the acute and chronic forms of RPN are typically seen in the setting of massive NSAID overdose in a dehydrated individual with preexisting normal renal function. In contrast, chronic renal papillary necrosis associated to NSAID use is a component of the clinical manifestation designated as analgesic abuse nephropathy.¬4 Chronic RPN is a result of abuse-level intake of mixtures of analgesics, which has usually been consumed for 5–20 years.2,4 Multiple studies have identified phenacetin as the primary analgesic responsible for analgesic-abuse nephropathy, and as a result, the compound has been removed from nearly every country in the world.3,4 Etiology of renal papillary necrosis is speculated to be due to the susceptibility of the papillae to toxic insult, since the regional blood flow is poor, which in turn predisposes the papillae to ischemia and accumulation of high concentrations of toxins.1,4 Intrarenal prostaglandin H synthase has been implicated as a contributing factor of ischemia.1,2 Prostaglandin H synthase is responsible for the local production of vasodilators within the papillae – The papillae vascular supply is highly dependent and responsive to PGs functional role in the countercurrent multiplier concentrating system.1,2 In the presence of NSAIDs prostaglandin H synthase is inhibited and vasoconstriction is then induced by catecholamines and angiotensin II, which then results in reduced renal blood flow and ischemia.1,2,4 The end result is ischemic necrosis of the papillae.1
Other theories suggest that reactive metabolites are formed in the cells of papillae, which may be responsible for papillary necrosis.2,3 These reactive metabolites can cause oxidative stress and/or covalently bind to important cellular...
Please join StudyMode to read the full document